Georgia, 2004Hail in Georgia, March 20, 2004
March 20, 2004 · NWS FFC · 4 events in 3 counties and zones
4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 20, 7:15 PM EST, 55 minutes earlier.
Area forecast discussion, Mar 20, 7:15 PM EST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
715 PM EST SAT MAR 20 2004
.UPDATE...QUICK UPDATE TO REMOVE MENTION OF 9 PM TIMING FOR
SHRA/TSRA IN FIRST PERIOD ZONES. VERY UNSTABLE AIR MASS IN PLACE
ACROSS WEST CENTRAL/CENTRAL GA...AND ISOLATED CONVECTION ALREADY
DEVELOPING IN THIS AREA. MEANWHILE...REMNANTS OF FIRST SQUALL LINE
MOVING INTO NW GA COUNTIES...WITH POTENTIAL FOR ADDITIONAL ACTIVITY
LATER. ZONES MAY NEED TO BE UPDATED TO INCLUDE TSRA AFT MIDNIGHT IF
STRONG LINE OF CONVECTION ACROSS W TN HOLDS TOGETHER. HOWEVER...SFC
BASED INSTABILITY IS LOST AFTER 06Z. WILL MONITOR AND LIKELY ISSUE
MORE SIGNIFICANT UPDATE LATER.
&&
.PREV DISCUSSION 338 PM EST...
AFTERNOON CUMULUS DEVELOPING AS MOISTURE INCREASES IN LOW LEVEL
SOUTHERLY FLOW.
A COLD FRONT OVER THE OHIO VALLEY WILL ENTER NORTH GEORGIA TONIGHT
AND EXIT SOUTH GEORGIA LATE SUNDAY. IT WILL PRECEDED BY A LINE OF
SHOWERS AND THUNDERSTORMS WITH ANOTHER LINE OF ACTIVITY WITH THE
FRONT ITSELF. IT IS POSSIBLE THAT A FEW OF THE THUNDERSTORMS MAY
APPROACH SEVERE LIMITS..BUT NOT EXPECTED. THE SITUATION WILL BE
MONITORED. THE STRONGEST ACTIVITY WILL BE OVER NORTH GEORGIA BEFORE
MIDNIGHT.
THE MAIN UPPER SUPPORT IN THE FORM OF COLD AIR ADVECTION...JET
ASSOCIATED DIVERGENCE...SHEAR ETC. STAYS TO OUR NORTH AND NORTHEAST.
AS THE FRONT GETS INTO THE STATE AFTER SUNSET...MUCH OF THE LOWER
SUPPORT AND DESTABILIZATION DIMINISHES AS THE FRONT GETS SOUTH AND
THE DIURNAL HEATING COMPONENT IS LOST.
ON SUNDAY THERE WILL BE STRONG COLD AIR ADVECTION...WHICH WILL
BRING TEMPERATURES FROM AROUND 10 DEGREES ABOVE NORMAL TO 10
DEGREES AND LORE BELOW NORMAL. THIS WILL BE ACCOMPLISHED BY MOVING A
LOT OF AIR AROUND VIA A STRONG PRESSURE GRADIENT. WITH 850 WIND
AROUND 30-40KT PLUS WINDS ALREADY GUSTING TO 30 TO 40MPH BEHIND THE
FRONT...A SPS WAS ISSUED FOR SUNDAY FOR STRONG WINDS...BELOW
ADVISORY CRITERIA.
IN GENERAL FAVORED AVN MOS AS IT HAS VERIFIED WELL OVER THE LAST
WEEK.
THE REST OF THE FORECAST LOOKS IN GENERAL DRY WITH HIGH PRESSURE AT
THE SURFACE AND ALOFT DOMINATING OUR WEATHER INTO THE WEEKEND. AS A
RESULT TEMPERATURES WILL RETURN TO ABOVE SEASONAL VALUES.
&&
.AVIATION...
LINE OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH COLD FRONT LOCATED
FROM FROM OHIO VALLEY INTO OKLAHOMA...APPEARS TO BE WEAKENING AS IT
MOVES SOUTHEAST ACROSS TENNESSEE. LOOK FOR THE LINE TO MOVE INTO
EXTREME NORTHWEST GEORGIA BY 7 PM...WEAKENING FURTHER WITH REMNANTS
NEARING ATL TO AHN LINE AROUND 02Z. CURRENT THINKING CHANCES OF
THUNDER VERY SMALL BY THE TIME PRECIP BAND BEGINS TO AFFECT ANY OF
THE TAF SITES...AND PLAN TO ONLY GO WITH SHOWERS AT THIS TIME.
EXPECT GENERALLY SCT CLOUDS AROUND 5 TO 6 THOUSAND FEET TO PERSIST
THROUGH EARLY EVENING...WITH CIGS DEVELOPING AROUND 4 TO 5 THOUSAND
FEET MAINLY NORTHERN TAF SITES AFT 02Z. SOUTH TO SOUTHWEST WINDS
AROUND 10KTS BECOMING NORTHWEST 10 TO 15KTS AFTER FRONTAL PASSAGE.
LOOK FOR FRONT TO PUSH THROUGH NRN TAF SITES 07-09Z...10-12Z
CSG-MCN. LOOK FOR GUSTY NORTHWEST WINDS TO PERSIST THROUGH SUNDAY
AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 51 58 33 54 / 30 10 00 00
ATHENS 51 61 32 55 / 30 10 00 00
GAINESVILLE 49 62 33 54 / 50 10 00 00
ROME 50 59 32 52 / 50 10 00 00
COLUMBUS 56 68 38 60 / 20 20 00 00
MACON 54 67 36 56 / 20 20 00 00
&&
.ATL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
RAB/VW/49
Hazardous weather outlook, Mar 20, 5:00 PM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 PM EST SAT MAR 20 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210300-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 PM EST SAT MAR 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
...ISOLATED THUNDERSTORMS POSSIBLE OVER NORTH GEORGIA MAINLY
TONIGHT...
.SYNOPSIS...
SURFACE HIGH PRESSURE WILL CONTINUE TO PULL AWAY FROM GEORGIA AND
THE CAROLINAS THROUGH THIS EVENING...WHILE A COLD FRONT LOCATED FROM
THE OHIO VALLEY REGION BACK INTO OKLAHOMA...PUSHES SOUTHEAST. THIS
FRONT IS EXPECTED TO MOVE ACROSS NORTH AND CENTRAL GEORGIA
OVERNIGHT. SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH THE
FRONT IS EXPECTED TO AFFECT MAINLY NORTH GEORGIA TONIGHT.
.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING.
.DISCUSSION...
SURFACE DEWPOINTS WILL CONTINUE TO RISE INTO THE 50S ACROSS NORTH
AND MIDDLE GEORGIA THROUGH THE EVENING...WHILE CAPES INCREASE INTO
THE 500 TO 1000 RANGE. THE BEST CHANCE FOR ISOLATED THUNDERSTORMS
WILL BE NORTH OF INTERSTATE 20 AND BETWEEN 8 PM AND 3 AM.
.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER EXPECTED THROUGH THE PERIOD.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, Mar 20, 3:05 PM EST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EST SAT MAR 20 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-075-212300-
BANKS-BARROW-BARTOW-BUTTS-CARROLL-CATOOSA-CHATTOOGA-CHEROKEE-CLARKE-
CLAYTON-COBB-COWETA-DADE-DAWSON-DE KALB-DOUGLAS-FANNIN-FAYETTE-FLOYD-
FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-HARALSON-
HEARD-HENRY-JACKSON-JASPER-LUMPKIN-MADISON-MORGAN-MURRAY-NEWTON-
NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PICKENS-POLK-PUTNAM-ROCKDALE-
SOUTH FULTON-SPALDING-TALIAFERRO-TOWNS-UNION-WALKER-WALTON-WARREN-
WHITE-WHITFIELD-WILKES-
305 PM EST SAT MAR 20 2004
...HIGH WINDS SUNDAY OVER NORTH GEORGIA...
A STRONG COLD FRONT WILL MOVE INTO NORTH GEORGIA TONIGHT AND EXIT
THE STATE SUNDAY. A STRONG PRESSURE GRADIENT BEHIND THE FRONT WILL
BE ACCOMPANIED BY FAIRLY STRONG COLD AIR ADVECTION THAT WILL RETURN
TEMPERATURES TO BELOW NORMAL VALUES. THESE FACTORS WILL RESULT IN
WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS SPREADING OVER THE STATE
SUNDAY MORNING AND LASTING UNTIL SUNSET.
THE STRONG WINDS WILL BE MAINLY CONFINED TO AREAS NORTH OF
INTERSTATE 20...WITH THE STRONGEST WINDS IN THE HIGHER ELEVATIONS OF
NORTHEAST GEORGIA...WHERE WINDS GUSTS TO 35 MPH MAY OCCUR.
NORTH GEORGIA RESIDENTS ARE URGED TO KEEP ALERT TO THIS DEVELOPING
SITUATION.
Special weather statement, Mar 20, 7:24 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
724 PM EST SAT MAR 20 2004
GAZ004>006-210115-
724 PM EST SAT MAR 20 2004
...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN NORTHERN
FANNIN...NORTHERN WHITFIELD AND NORTHERN MURRAY COUNTIES UNTIL 815
PM EST...
AT 722 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF VARNELL...MOVING SOUTHEAST
AT 35 MPH.
WIND GUSTS OF 40 MPH ARE LIKELY WITH THESE STORMS. RESIDENTS SHOULD
PREPARE FOR STRONG WINDS IN THE ADVISED AREA BEFORE THE ACTIVITY
ENDS BY 815 PM EST.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
39
Special weather statement, Mar 20, 7:57 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
757 PM EST SAT MAR 20 2004
GAZ006-007-210130-
757 PM EST SAT MAR 20 2004
...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 45 MPH WINDS
IN NORTHERN GILMER AND FANNIN COUNTIES UNTIL 830 PM EST...
AT 753 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF BLUE RIDGE...MOVING EAST AT 40
MPH.
WIND GUSTS OF 40 TO 45 MPH ARE LIKELY WITH THESE STORMS. RESIDENTS
SHOULD PREPARE FOR STRONG WINDS IN THE ADVISED AREA BEFORE THE
ACTIVITY ENDS BY 830 PM EST. PEA SIZE HAIL AND FREQUENT LIGHTNING
MAY ALSO OCCUR WITH THIS STORM.
39
Hail, Fannin
- When
- March 20, 8:10 PM EST
- Where
- Fannin County, 1 mi SW of Blue Ridge
- Measured
- 1.75 in hail
- Property damage
- $250,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.850, -84.333
The Fannin county 911 center reported that golf ball-sized hail was observed at the June Walker Chevrolet dealership just southwest of Blue Ridge.
Hail, White
- When
- March 20, 9:08 PM EST
- Where
- White County, Helen
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.700, -83.717
The National Weather Service Forecast Office in Greer, South Carolina relayed a report from an amateur radio operator of penny-sized hail.
Hail, Lumpkin
- When
- March 20, 9:10 PM EST
- Where
- Lumpkin County, 8 mi E of Dahlonega
- Measured
- 1.25 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.533, -83.850
The National Weather Service in Greer, South Carolina relayed a report from an amateur radio operator of half-dollar-sized hail near the White county line. The individual also reported a wind gust to 50 mph.
Hail, Lumpkin
- When
- March 20, 9:10 PM EST
- Where
- Lumpkin County, 2 mi W of Dahlonega
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.533, -84.017
The public reported nickel-sized hail just west of Dahlonega.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 20, 20041 death · 1 injured · 1 event
- Rip Current in Florida, March 20, 20041 death · 1 event
- High Wind in Iowa, March 20, 2004$350,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Texas, March 20 to 21, 2004$50,000 · 1.75 in hail · 22 events
- Damaging Winds in Kentucky, March 20, 2004$60,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Tennessee, March 20, 2004$25,000 · 1 in hail · 4 events
- Damaging Wind in Tennessee, March 20, 2004$20,000 · 55 kt wind · 1 event
- Flash Flood and Hail in Tennessee, March 20, 200455 kt wind · 13 events
- Damaging Winds in Mississippi, March 20, 2004$15,000 · 60 kt wind · 2 events
- Damaging Wind in Tennessee, March 20, 2004$15,000 · 55 kt wind · 1 event
- Flash Flooding and Hail in Mississippi, March 20, 2004$12,000 · 1 in hail · 5 events
- Damaging Winds in Arkansas, March 20, 200450 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388342, 5388345, 5388343, 5388344.